OPEN IN READ APP
JOURNAL ARTICLE
RANDOMIZED CONTROLLED TRIAL

Skin manifestations of inhaled corticosteroids in COPD patients: results from Lung Health Study II

Donald P Tashkin, H Eileen Murray, Melissa Skeans, Robert P Murray
Chest 2004, 126 (4): 1123-33
15486373

OBJECTIVE: To define the relationship between skin bruising (as well as other cutaneous manifestations) and inhaled corticosteroid (ICS) therapy vs placebo in subjects with COPD who were participating in a clinical trial. To explore the relationship between easy skin bruising and other systemic effects of ICS therapy, including adrenal suppression and loss of bone mineral density (BMD).

DESIGN: Double-blind, randomized, placebo-controlled clinical trial of triamcinolone acetonide (1200 microg daily) vs placebo in participants with mild-to-moderate COPD.

SETTING: Lung Health Study II, a clinical trial to assess the effect of ICS compared to placebo in 1,116 participants in 10 centers over > 3.5 to 4.5 years.

PARTICIPANTS: A total of 1,116 smokers or recent ex-smokers with mild-to-moderate COPD (age range, 40 to 69 years; mean age, 56.3 years; 37.2% female).

MEASUREMENTS AND RESULTS: Every 6 months, a structured questionnaire was administered to elicit reports of any bruising and/or skin rashes, slow healing of cuts or sores, or other skin changes. Compliance with inhaler use was assessed by canister weighing. A significantly higher proportion of ICS than placebo participants who complied with using their inhaler reported easy bruising (11.2% vs 3.5%, respectively) and the slow healing of skin cuts or sores (2.4% vs 0.5%, respectively). Older men in the ICS group with good inhaler compliance appeared to be at the greatest risk of bruising. In those participants undergoing serial measurements of adrenal function and BMD, no association was noted between skin bruising and either the suppression of adrenal function or the loss of BMD as systemic complications of ICS use.

CONCLUSION: These findings indicate that moderate-to-high doses of ICSs result in an increased incidence of easy bruising and impairment in skin healing in middle-aged to elderly persons with COPD. No association was noted between skin bruising and other markers of systemic toxicity from the use of ICSs.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
15486373
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"